Alert archive / Alabama / Dense Fog Advisories in 2012
Dense Fog Advisory 21, NWS Birmingham, AL
NWS Birmingham, AL issued this dense fog advisory at Dec 8, 2012, 4:06 PM CST for 39 counties in Alabama. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2012, 4:06 PM CST (22:06 UTC)
- Expired
- Dec 9, 2012, 9:00 AM CST
- In force
- 17 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213 WWUS74 KBMX 082206 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 406 PM CST SAT DEC 8 2012 ...DENSE FOG EXPECTED ACROSS NORTHEAST PORTIONS OF CENTRAL ALABAMA... .HIGHER ELEVATIONS WILL OBSERVE RESTRICTED VISIBILITIES DUE TO LOW CLOUDS THAT WILL LINGER INTO THE OVERNIGHT HOURS. ALZ017>021-024>029-036>038-091400- /O.NEW.KBMX.FG.Y.0021.121208T2206Z-121209T1400Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS- INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE... HEFLIN...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...LANETT... LAFAYETTE 406 PM CST SAT DEC 8 2012 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST SUNDAY. * TIMING...WILL LAST THROUGH 8 AM SUNDAY MORNING. * VISIBILITIES...WILL BE LESS THAN ONE QUARTER MILE AT TIMES. * IMPACTS...DUE TO FOG WILL CREATE HAZARDOUS TRAVEL CONDITIONS. DRIVERS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO ONE QUARTER MILE OR LESS. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
1 follow-up statement
864 WWUS74 KBMX 090234 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 834 PM CST SAT DEC 8 2012 ...AREAS OF DENSE FOG EXPECTED ACROSS CENTRAL ALABAMA... ALZ011>015-022-023-030>035-039>050-091500- /O.EXB.KBMX.FG.Y.0021.000000T0000Z-121209T1500Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER- GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-AUTAUGA-LOWNDES- ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION... CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE... FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY... TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY... TROY...EUFAULA 834 PM CST SAT DEC 8 2012 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST SUNDAY. * TIMING...WILL LAST THROUGH 9 AM SUNDAY MORNING. * VISIBILITIES...WILL BE AT OR BELOW ONE QUARTER MILE AT TIMES. * IMPACTS...DUE TO FOG WILL CREATE HAZARDOUS TRAVEL CONDITIONS. DRIVERS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO ONE QUARTER MILE OR LESS. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ ALZ017>021-024>029-036>038-091500- /O.EXT.KBMX.FG.Y.0021.000000T0000Z-121209T1500Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS- INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE... HEFLIN...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...LANETT... LAFAYETTE 834 PM CST SAT DEC 8 2012 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM CST SUNDAY... * TIMING...WILL LAST THROUGH 9 AM SUNDAY MORNING. * VISIBILITIES...WILL BE AT OR BELOW ONE QUARTER MILE AT TIMES. * IMPACTS...DUE TO FOG WILL CREATE HAZARDOUS TRAVEL CONDITIONS. DRIVERS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO ONE QUARTER MILE OR LESS. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ 08
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this dense fog advisory went out at Dec 8, 2:58 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Dec 8, 2:58 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 258 PM CST SAT DEC 8 2012 .DISCUSSION... SOUTHERLY FLOW CONTINUES TO KEEP US IN A MILD DECEMBER PATTERN. I FEW ISOLATED SHOWERS STILL AROUND AS WELL WITHIN ISENTROPIC LIFT THAT HAS DEVELOPED AHEAD OF AN APPROACHING STORM SYSTEM. LOOK FOR A REPEAT OF LOW LEVEL CLOUDINESS AND PATCHY DENSE FOG LATER TONIGHT AND IN THE MORNING. THE COLD FRONT...HAS SOMEWHAT STALLED OVER WESTERN TENNESSEE AND CENTRAL ARKANSAS THIS AFTERNOON. HOWEVER IT WILL REGAIN ITS SOUTHEASTWARD PUSH TOMORROW AFTERNOON AS A DIGGING TROUGH KICKS IT IN OUR DIRECTION. WITH THE FRONT NOT ARRIVING UNTIL LATE IN THE EVENING OR OVERNIGHT TOMORROW IN THE NORTHWESTERN CWA...MOST OF SUNDAY SHOULD BE FAIRLY NICE. SOME CONTINUED CLOUDINESS BUT WARM AND FOR THE MOST PART DRY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REACH MARION COUNTY AROUND MIDNIGHT AND THEN TRANSITION SLOWLY THROUGH THE STATE DURING THE DAY MONDAY. COMBINED SEVERE PARAMETERS ARE NOT IMPRESSIVE AT THIS TIME. THE SUFFICIENT SHEAR AND INSTABILITY DO NOT SEEM TO EVER ALIGN THEMSELVES WELL WITH ONE ANOTHER. NOT TO MENTION THE INSTABILITY ITSELF IS VERY MINIMAL. THERE IS SOME FORCING ALONG THE FRONT...ESPECIALLY AS IT ENTERS THE CWA...HOWEVER ALL THE TRENDS WEAKEN WITH TIME. RAINFALL AMOUNTS COULD EXCEED 1 INCH NORTH OF I-20 WITH 0.25 TO 0.5 IN THE SOUTHEAST. RAISED POPS MONDAY NIGHT FOR LOCATIONS IN THE SOUTHEAST CWA...BUT EXCEPT FOR A LINGERING SHOWER IN THE VICINITY OF BARBOUR AND PIKE COUNTY ON TUESDAY...MOST LOCATIONS SHOULD BE DRY BY MID MORNING. DRY AND COLDER FOR THE REMAINDER OF THE WORK WEEK. HIGHS TUESDAY WILL AVERAGE 20 DEGREES COOLER THAN TODAY WITH A SLOW WARMING TREND THEREAFTER. THE PATTERN LOOKS TO REMAIN ACTIVE HOWEVER WITH ANOTHER SYSTEM AROUND THE BEGINNING OF THE WEEKEND. ITS A LONG WAYS OUT BUT WENT AHEAD AND RAISED POPS TO THE CHANCE CATEGORY FRIDAY NIGHT AND SATURDAY DUE TO MODEL CONSISTENCY. && .AVIATION... 18Z TAF DISCUSSION. AS WINDS HAVE INCREASED SLIGHTLY LATE THIS MORNING...FOGS VSBYS HAVE IMPROVED TO MVFR OR VFR. SURFACE HIGH PRESSURE CENTERED EAST OF THE AREA WILL ALLOW A WARM ADVECTION PATTERN AND SOUTHERLY BOUNDARY LAYERS WINDS. THIS WILL KEEP PUMPING MOISTURE INTO THE AREA THE NEXT 24 HOURS. ISENTROPIC LIFT IS RATHER STRONG AND THE ATMOSPHERE IS SATURATED FROM NEAR SURFACE TO NEAR 10K FT. ALTHOUGH LIMITED IMPROVEMENT TO CIGS IS EXPECTED THROUGH 00Z...THE LOW CLOUDS AND VISIBILITY RESTRICTIONS WILL REDEVELOP BY AROUND 06Z AT MOST LOCATIONS AND A GOOD POSSIBILITY EXIST OF IFR/LIFR CEILINGS AND VSBYS FROM 06Z-18Z SUNDAY. THERE SHOULD BE A FEW SHOWERS AROUND THE STATE THROUGH THE AFTERNOON HOURS...BUT COVERAGE SMALL ENOUGH TO NOT PUT IN PREDOMINANT CONDITIONS AT TAF SITES. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 53 70 54 64 34 / 20 10 60 100 50 ANNISTON 55 72 57 68 37 / 20 10 30 100 50 BIRMINGHAM 57 71 60 65 35 / 20 10 60 100 40 TUSCALOOSA 56 74 60 65 35 / 20 10 80 100 30 CALERA 55 72 58 67 37 / 20 10 60 100 50 AUBURN 56 71 57 71 45 / 10 10 20 70 60 MONTGOMERY 55 75 57 74 43 / 10 10 30 90 50 TROY 55 74 56 73 44 / 10 10 20 60 60 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 88/01
Hazardous weather outlook, Dec 8, 12:05 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1205 PM CST SAT DEC 8 2012 ALZ011>015-017>050-091215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1205 PM CST SAT DEC 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. FOG MAY RE-DEVELOP LATE TONIGHT AND DROP VISIBILITIES TO AROUND 1/2 MILE AT TIMES BETWEEN MIDNIGHT AND 6 AM AREAWIDE. EXERCISE EXTRA CAUTION WHILE TRAVELING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. REDUCED VISIBILITIES WILL IMPROVE THROUGH 9AM SUNDAY MORNING. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE GENERALLY FROM 4 AM THROUGH 4 PM ON MONDAY. DAMAGING WINDS WILL BE THE MAIN IMPACT WITH THIS SYSTEM. THE THREAT WILL BEGIN FOR THE NORTHWEST HALF EARLY AND SLOWLY PROGRESS SOUTHEAST DURING THE DAY. A COLD FRONT WILL PUSH ACROSS ALL OF CENTRAL ALABAMA BRINGING THE POTENTIAL FOR STRONG TO SEVERE STORMS. THESE STORMS WILL DEVELOP IN THE VICINITY OF THE FRONT. PLEASE CONTINUE TO CHECK BACK FREQUENTLY FOR THE LATEST UPDATES CONCERNING TIMING...PLACEMENT AND IMPACTS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED MONDAY.
Nearby
Dense Fog Advisories in Alabama, 2012Every dense fog advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.